This is what happens to your uterine lining if you have an IUD
Getting your first period is exciting. All of sudden your body is like,”Congratulations! You’re officially a woman!” But then, as years go by and you realize you’re stuck with monthly bleeding for like, a long time, it’s a lot less exciting. Many women then look to birth control as a way to mitigate the pesky side-effects like cramping, bloating, and heavy bleeding that come along with that monthly visit from Aunt Flo. IUDs are a great, effective way to make your periods better, with some users even noticing that they eliminate monthly bleeding entirely.
But with less bleeding you may also be wondering what is happening to your uterine lining. Don’t worry, we asked to pros to clue us in on what’s going on inside.
Fist thing’s first: What is an IUD?
IUD stands for “intrauterine device” and it’s a small, flexible, T-shaped device made of copper or plastic that fits inside your uterus and works by delivering either copper ions or the hormone progestin as a form of birth control.
According to Planned Parenthood, “It’s long-term, reversible, and one of the most effective birth control methods out there.”
If you have an IUD already, you know that once it’s in, you can’t even feel it. And while you may almost forget it’s there, one reminder that the device is working is the effect on your monthly period.
Many people who use IUD see lighter (and sometimes, absent) periods as a major upside. However, it can feel pretty strange to have your period for a long time and then suddenly not have one anymore. If you’re wondering what the device does to your uterine lining (you know, that thing you’re supposed to shed monthly), we asked docs to explain it to us.
What happens to your uterine lining when you have an IUD?
You can take a deep breath because the lining doesn’t just stay there in your uterus—it actually becomes thinner, explained Baltimore OB/GYN Dr. Lindsay Appel.
"The progesterone-only IUDs (like the Mirena, Kyleena, and Skyla) release a steady state of progesterone which causes the endometrium, the lining of the uterus, to become very thin," Appel told HelloGiggles. "In some people, the lining becomes so thin that there is very little endometrial tissue to be shed each month, so periods become lighter or go away altogether. This is a normal effect of the IUD and does not harm your uterus or endometrium in any way. When the IUD is removed, your typical menstrual cycle should resume and the endometrium will thicken again."
So, no, your uterine lining doesn’t just build up for eternity inside of you, added Linda Nicoll, MD, Assistant Professor of the Department of Obstetrics and Gynecology at NYU Langone Medical Center. “In the case of a hormonal IUD, the absence of menses does not represent any buildup of blood and tissue inside the body,” she told HelloGiggles.
“It just means that the uterine lining has remained thin (and normal) and that no shedding is needed. In this setting, not getting a period with a hormonal IUD is normal and healthy.”
However, board-certified gynecologist Dr. Felice Gersh of Integrative Medical Group of Irvine highlights that this only applies with hormonal IUDs. “If you have a copper IUD, which does not contain any hormone-mimicking chemicals, there should be no disruption to your natural cycle,” she told us. “If you are not getting your period, that should be investigated.”